Diets Gluten-Free Gluten-Free Allergy and Sinus Medicine These OTC Products Can Help Stop Allergy Symptoms By Jane Anderson Jane Anderson Facebook Twitter Jane Anderson is a medical journalist and an expert in celiac disease, gluten sensitivity, and the gluten-free diet. Learn about our editorial process Updated on December 13, 2021 Medically reviewed Verywell Fit articles are reviewed by board-certified physicians and nutrition and exercise healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Tyra Tennyson Francis, MD Medically reviewed by Tyra Tennyson Francis, MD LinkedIn Tyra Tennyson Francis, MD, is a board-certified family medicine physician and currently serves as the medical director of an outpatient clinic. Learn about our Medical Review Board Fact checked Verywell Fit content is rigorously reviewed by a team of qualified and experienced fact checkers. Fact checkers review articles for factual accuracy, relevance, and timeliness. We rely on the most current and reputable sources, which are cited in the text and listed at the bottom of each article. Content is fact checked after it has been edited and before publication. Learn more. by Elaine Hinzey, RD Fact checked by Elaine Hinzey, RD LinkedIn Elaine Hinzey is a registered dietitian, writer, and fact-checker with nearly two decades of experience in educating clients and other healthcare professionals. Learn about our editorial process Print Altrendo Images / Getty Images Table of Contents View All Table of Contents Advil Allergy and Sinus Allegra Benadryl Claritin Vick's Sinex Xyzal Zyrtec It's not unusual for people who have celiac disease or non-celiac gluten sensitivity to also suffer from seasonal allergies or allergy symptoms like hives. When you follow a gluten-free diet, you need to make sure that everything that you put in your body—including medication—is gluten-free. Fortunately, there are plenty of gluten-free allergy and sinus medications that are available over-the-counter. Product Line Gluten Status Advil Allergy and Sinus No gluten ingredients in any products Allegra No gluten ingredients in any products Benadryl One gluten-free product Claritin All gluten-free products Vick's Sinex Some gluten-free products Vick's QlearQuil Some gluten-free products Xyzal No gluten ingredients in any products Zyrtec Some gluten-free products What "Gluten Free" vs. "No Gluten Ingredients" Means The Food and Drug Administration (FDA) does not require drug labels to state whether a product contains gluten.While the following is a list of gluten-free allergy and sinus medications, you should always use caution. Double-check with the manufacturer before using these (or any) products. Advil Allergy and Sinus No gluten ingredients. The manufacturers state, "We cannot guarantee that Advil is gluten-free. Although gluten isn't added to our products during manufacturing, we can't control whether or not trace amounts of it end up in the raw materials we get from suppliers." There is no gluten-free-labeled, store-brand equivalent for Advil Cold & Sinus products. However, there are two products that you can substitute, each of which includes the two of the active ingredients in Advil Allergy Sinus. Both of these medications are labeled gluten-free. Target Up & Up ibuprofen tablets (200mg ibuprofen) Target Up & Up Sinus PE tablets (30mg pseudoephedrine HCI) Allegra No gluten ingredients Allegra (formerly a prescription medication_ is billed as "24-hour allergy relief." It comes in: Allergy and congestion formula (Allegra D)Children's liquid and tabletsGelcapsTablets The active ingredient in Allegra adult tablets and Allegra gelcaps is fexofenadine HCI (an antihistamine). The active ingredients in Allegra allergy and congestion are fexofenadine HCI and pseudoephedrine HCI (a nasal decongestant). According to Chattem (the product's manufacturer), Allegra does not contain any gluten ingredients. However, Chattem is not willing to call the product "gluten-free." The manufacturer states that: "Because there is no standardized gluten-free certification process, Allegra is not certified as gluten-free, but none of the ingredients are derived from wheat, barley, spelt, oats, or rye. Corn gluten is present in the pregelatinized starch; however, this type of gluten is not gliadin gluten, to which some people develop a sensitivity. Finally, Allegra does not contain and is not derived from dairy, lactose, casein, eggs, iodine, peanuts, shellfish, soy, taic, tree nuts, or whey." Benadryl One gluten-free product Benadryl comes in three adult formulas. Only one is considered gluten-free: Allergy Dye-Free Liquigels (25mg diphenhydramine HCl) The other two formulations are not considered gluten-free: Allergy Plus Congestion Ultratab tablets (25mg diphenhydramine HCl, 10mg phenylephrine HCl)Allergy Ultratab tablets (25mg diphenhydramine HCl) According to Benadryl manufacturer McNeil Consumer Healthcare (a division of Johnson & Johnson), the only product considered gluten-free is the Benadryl dye-free liquid gels. Some people who have celiac disease and non-celiac gluten sensitivity swear by Benadryl as an over-the-counter remedy for some of the symptoms they experience if they accidentally ingest gluten. However, there is little evidence that Benadryl can help alleviate these gluten-related symptoms. Claritin All gluten-free products Claritin (formerly a prescription medication) is available in several formulations. All of the formulations are considered gluten-free: 12-hour relief (reditabs)24-hour relief (tablets, reditabs, and liquigels)12-hour and 24-hour allergy plus congestion (tablets)Children's Claritin All of these Claritin products contain the active ingredient loratadine (5mg or 10mg, depending on the product), an antihistamine. Claritin-D also contains a nasal decongestant (pseudoephedrine sulfate, either 120mg or 240mg, depending on the product). All Claritin's allergy product formulations are gluten-free, according to the manufacturer (Bayer HealthCare). Products prominently marked as gluten-free store-brand substitutes for Claritin include: Target Up & Up loratadine 10mg tablets Walgreens Wal-Itin loratadine 10mg tablets Vick's Sinex Some gluten-free products Sinex decongestants are made by Vicks. Gluten-free Sinex products include: Sinex Moisturizing Ultra Fine Mist (oxymetazoline HCl 0.05%)Sinex Scent Free Ultra Fine Mist (oxymetazoline HCl 0.05%)Sinex Severe VapoCOOL Nasal Spray (oxymetazoline HCl 0.05%) Sinex/QlearQuil products that do not appear on the list above are not considered to be gluten-free by the manufacturer. Xyzal No gluten ingredients This 24-hour allergy medication is a relative newcomer to the over-the-counter allergy medications market. Xyzal contains the active ingredient levocetirizine dihydrochloride, which is an antihistamine. The product comes in adult and children's formulations. "None of the ingredients contain or are derived from barley, oats, rye, spelt, or wheat. As there is no standardized gluten-free certification process for medicines, Xyzal Allergy 24HR tablets are not certified as gluten-free."— Chattem (manufacturer) For consumers with allergies, it's also important to note that the allergen information on Xyzal states that it contains lactose monohydrate from processed milk. Xyzal is similar to the allergy medication Zyrtec, which does have gluten-free alternatives (see below). Zyrtec Some gluten-free products Zyrtec (formerly a prescription medication) is marketed as a 24-hour allergy medication. There are two gluten-free formulations: Liquid gelsZyrtec-D Allergy & Congestion The following Zyrtec formulations are not gluten-free: Adult tabletsDissolve tablets The active ingredient in Zyrtec's formula is an antihistamine called cetirizine hydrochloride. Zyrtec-D (the allergy plus congestion formula) adds the nasal decongestant pseudoephedrine HCl. Both the liquid gels and the Allergy & Congestion formula have been tested and were found to be gluten-free, according to Johnson & Johnson. Regarding the other two products (Adult and dissolve tabs) the manufacturer states that they contain no gluten ingredients: "We do not knowingly use gluten-containing ingredients in any of our Zyrtec products." Possible gluten-free store-brand substitutes for Zyrtec include: Target Up & Up cetrizine hydrochloride 10mg tablets Walgreens Wal-Zyr cetirizine hydrochloride 10mg tablets A Word From Verywell If you suffer from allergies, you'll be relieved to find that it's not difficult to find over-the-counter allergy medications that are gluten-free. There are gluten-free options for every brand-name allergy medication (and almost every formulation) on the market. However, be careful when taking any over-the-counter allergy medicines. Some may cause drowsiness, which could affect your driving or other activities. Additionally, be aware that some over-the-counter allergy medications contain the same active ingredients as gluten-free cold and flu medications. Never take more than the recommended dose, and do not take more than one product at the same time without talking to your doctor first. 7 Sources Verywell Fit uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. U.S. Food and Drug Administration. Medications and gluten. Advil. Is Advil gluten free? Allegra. FAQ's. ACS Chemistry for Life. Attack of the gluten. Gluten Free Drugs. Drug list. Celiac.com. Is Claritin gluten-free? Randall KL, Hawkins CA. Antihistamines and allergy. Aust Prescr. 2018;41(2):41–45. doi:10.18773/austprescr.2018.013 By Jane Anderson Jane Anderson is a medical journalist and an expert in celiac disease, gluten sensitivity, and the gluten-free diet. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit By clicking “Accept All Cookies”, you agree to the storing of cookies on your device to enhance site navigation, analyze site usage, and assist in our marketing efforts. Cookies Settings Accept All Cookies